EconPapers    
Economics at your fingertips  
 

Should we go one step further? An accurate comparison of one-step and two-step procedures in a generalized method of moments framework

Jungbin Hwang and Yixiao Sun ()

Journal of Econometrics, 2018, vol. 207, issue 2, 381-405

Abstract: According to conventional asymptotic theory, the two-step generalized method of moments (GMM) estimator and test perform at least as well as the one-step estimator and test in large samples. The conventional asymptotic theory completely ignores the estimation uncertainty in the weighting matrix, and as a result it may not reflect finite-sample situations well. In this paper, we employ the more accurate fixed-smoothing asymptotic framework to compare the performances of the one-step and two-step procedures. We show that the two-step procedures outperform the one-step procedures only when the squared long-run canonical correlation coefficients between two blocks of transformed moment conditions are larger than the thresholds established in this paper. The thresholds depend on the criteria of interest. A Monte Carlo study lends support to our asymptotic results.

Keywords: Asymptotic mixed normality; Fixed-smoothing asymptotics; Heteroskedasticity and autocorrelation; Nonstandard asymptotics; Two-step GMM estimation (search for similar items in EconPapers)
JEL-codes: C12 C32 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407618301556
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Should We Go One Step Further? An Accurate Comparison of One-step and Two-step Procedures in a Generalized Method of Moments Framework (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:207:y:2018:i:2:p:381-405

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-12
Handle: RePEc:eee:econom:v:207:y:2018:i:2:p:381-405